Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 120, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 30, 2018, 3:45 PM EDT for 4 counties in Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2018, 3:45 PM EDT (19:45 UTC)
- Expired
- Jul 30, 2018, 4:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties City of Radford, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 33 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 617 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:45 PM EDT, 0 minutes earlier.
Area forecast discussion, Jul 30, 3:45 PM EDT, 0 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 345 PM EDT Mon Jul 30 2018 .SYNOPSIS... East to southeast winds between high pressure to the northeast and low pressure to the southwest will pull in increasingly warm and muggy tropical air back into the mid- Appalachian region for at least the next several days. The threat for more widespread showers and thunderstorms will gradually increase through the period as a weak front approaches from the west and then stalls over or near the area through late in the week. && .NEAR TERM /THROUGH TUESDAY/... As of 330 PM EDT Monday... Weak wedging pattern remains in place this afternoon, with high pressure nosing southward from New England across the Piedmont, supporting a light east-southeasterly windflow across the mid- Atlantic region. Meanwhile, waves of upper level energy are rounding the base of an approaching upper level trough and have triggered scattered showers and thunderstorms, mainly across the mountains, a few of which have intensified to severe levels. This trend will continue into late this evening and, while storm intensity will diminish, the possibility of locally heavy rain will persist as the southeasterly flow provides deep moisture into the mountains. Overnight, coverage of rainfall will decrease, making for widely scattered light shower activity by dawn, more so in the vicinity of the Blue Ridge where the terrain will provided added lift in the southeasterly flow. Low clouds will become widespread just after midnight, helping to limit cooling, with overnight temperatures holding in the mid 60s to the low 70s. Patchy fog is possible for areas which receive significant rainfall this evening, as well as any areas where low clouds break even for a short period of time. Deeper moisture will enter the mid-Atlantic on Tuesday as the upper trough deepens across the upper Mississippi Valley, resulting in an increasingly southerly wind shift as high pressure moves offshore. Believe coverage of showers and thunderstorms will increase during late morning as heating increases: spotty at first and then filling in during early afternoon and becoming more organized. With precipitable water values increasing into the 1.7 to nearly 2.0 inch range and CAPEs again rising to 1500+J/Kg, heavy rain will be the main concern. Would not be surprised for some storms to produce 2 to 3 inches rainfall amounts locally, possibly more, especially along and east of the Blue Ridge where surface convergence appears stronger. Will let the overnight shift have a look at evening synoptic data to determine if/where a flash flood watch is appropriate. Widespread clouds/scattered rain will hold afternoon temperatures in the upper 70s/low 80s. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... As of 145 PM EDT Monday... We are offering very limited change to the forecast that was in place for this time period. A very generous plume of moisture is expected to advect northeast into the region from the eastern portion of the Gulf of Mexico in advance of a amplifying upper level trough positioned over the Mississippi River Valley. NAEFS Percentile output is still offering 90-99 percent values on elements such as precipitable water and 850mb specific humidity and the V- component of the wind across our region Tuesday afternoon through Wednesday. This suggests high confidence in widespread coverage of showers and storms, with locally heavy rain likely. While the percentile numbers are not as high on Thursday, the overall synoptic pattern does not change that much, so that the weather should be similar to that of Wednesday. Thanks to abundant cloud cover and the expected precipitation, low temperatures are forecast to be slightly above normal and high temperatures will be slightly below normal. Forecast confidence in the above portion of the forecast is moderate to high regarding the overall synoptic pattern and temperature forecast. Confidence in a greater than normal coverage and amounts of precipitation is high. We will need to monitor daily rainfall amounts leading into the middle of the week to assess where any region may become more prone to flash flooding for any potential watches or warnings. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 1215 PM EDT Monday... The weakening upper trough over the Mississippi River valley is expected to continue to do just that, dissipate, all while an upper high off the southeast U.S. coast retrogrades closer to the coast by the start or middle of the weekend. While our area will lose the upper level dynamics associated with its location on the eastern flanks of the trough, we will maintain a decent low level moisture feed off the eastern parts of the Gulf of Mexico. This will allow for a transition of our precipitation becoming progressive diurnally based, and less organized as we head into the weekend. There will also be a trend toward warmer temperatures as heights build over the region and we lose the widespread coverage of cloud cover and precipitation. Our weather picture heading into early next week gets a bit more uncertain. The Canadian solution wants to bring the center of the upper high overhead and keep the better dynamics north of the region along the northern jet which is progged to become zonal over the U.S/Canadian border. The GFS is content to keep the upper high just off the southeast U.S. coast all while a shortwave trough dips south into the the mid-Atlantic region. The European solution is similar to the Canadian in that it keeps the best dynamics to our north near the U.S/Canadian border, but is more nebulous on just where the center of the upper high progresses and/or there is not just one main center, but perhaps as many as three bull's eye of high pressure, all across the southeast U.S. The European solution is close to a compromise of the other two solutions, and represents what would be close to typical early August summer pattern for the region with near normal temperatures and diurnally based convection. Our forecast will reflect this scenario for Monday. Forecast confidence in the above forecast scenario is moderate heading into the weekend, with levels dipping more to the low to moderate side for the Monday portion of the forecast. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 200 PM EDT Monday... Early morning stratus has scattered but not necessarily lifted this afternoon, resulting in MVFR ceilings intermixed with VFR conditions for most airports. East-southeasterly windflow remains fixed across the region, drawing moisture from the Atlantic, while waves of upper level energy move east across the central Appalachians around the base of an upper level trough, triggering scattered showers and thunderstorms mainly across the mountains. Majority of the convection will remain across the mountains into the early hours of Tuesday as southeasterly flow continues to supply deeper moisture to waves passing across the area. Cannot rule out a few strong to severe thunderstorms capable of damaging wind, but the main concern will be locally heavy rain dropping ceilings and visibilities to LIFR criteria. Storms are progressive however and conditions should improve after a short period of time. Coverage and intensity of rainfall will diminish shortly after midnight Tuesday, but won't likely end altogether. Overnight, expect widespread stratus to redevelop, resulting in widespread low end MVFR/IFR ceilings. Additionally, may see areas of patchy fog develop, especially where significant rainfall occurred. Expect a return of scattered showers and thunderstorms on Tuesday afternoon as a strong upper level disturbance approaches from the south. Do not expect much improvement in ceilings from the morning into the afternoon. Extended... Tropical airmass is expected to remain over the forecast area through the longer-range terminal forecast period with widespread flight restrictions often to remain in the MVFR range or lower - especially in/near increasing threat/coverage of showers/thunderstorms as a frontal system approaches from the west and then stalls over the area by midweek. Therefore, any VFR flight is expected to be relatively short-lived, not widespread, and mainly confined to afternoon hours each day outside of any areas of precipitation. Confidence is moderate to high, both temporally and spatially, for the aforementioned flight conditions throughout the extended period. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/NF NEAR TERM...NF SHORT TERM...DS LONG TERM...DS AVIATION...NF/WP
Hazardous weather outlook, Jul 30, 3:35 AM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 335 AM EDT Mon Jul 30 2018 NCZ002>006-019-020-VAZ016-017-032>035-043>047-058-059-310745- Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Carroll- Floyd-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 335 AM EDT Mon Jul 30 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A wet weather pattern is expected this week with the potential for periods of heavy rainfall and thunderstorms. This may lead to localized flooding in some areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ007-009>015-018>020-022>024-WVZ042>044-507-508-310745- Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 335 AM EDT Mon Jul 30 2018 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Thunderstorms this afternoon will produce heavy rain at times, which could lead to localized flooding. Also, some of the storms could become strong to severe, with damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A wet weather pattern continues for the rest of the week. Heavy rainfall from thunderstorms may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 30, 1:25 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
125 PM EDT MON JUL 30 2018
WVZ507-301815-
Eastern Greenbrier-
125 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN GREENBRIER COUNTY...
Until 215 PM EDT.
At 124 PM EDT, a strong thunderstorm was located over Lewisburg,
moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Fairlea...
and Greenbrier River Trail.
This includes The following Location The West Virginia State
Fairgrounds.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3788 8016 3786 8017 3769 8046 3780 8057
3801 8028
TIME...MOT...LOC 1724Z 232DEG 15KT 3781 8045
PWSpecial weather statement, Jul 30, 1:28 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
128 PM EDT MON JUL 30 2018
WVZ507-508-301815-
Western Greenbrier-Eastern Greenbrier-
128 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL GREENBRIER COUNTY...
Until 215 PM EDT.
At 128 PM EDT, a strong thunderstorm was located over Williamsburg,
moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Renick...
Falling Spring...
Beartown State Park...
Trout...
and Rorer.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3805 8026 3804 8021 3789 8050 3798 8057
3812 8036
TIME...MOT...LOC 1728Z 238DEG 12KT 3796 8050
PWSpecial weather statement, Jul 30, 2:02 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
202 PM EDT MON JUL 30 2018
WVZ042-043-301845-
Mercer-Summers-
202 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL SUMMERS AND NORTHEASTERN MERCER COUNTIES...
Until 245 PM EDT.
At 201 PM EDT, a strong thunderstorm was located over Athens, moving
east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Princeton...
Athens...
Pipestem...
Camp Creek...
and Elgood.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3756 8089 3743 8086 3741 8086 3739 8088
3738 8114 3746 8115
TIME...MOT...LOC 1801Z 259DEG 10KT 3745 8106
PWSpecial weather statement, Jul 30, 2:22 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
222 PM EDT MON JUL 30 2018
VAZ019-020-WVZ507-301900-
Bath-Alleghany-Eastern Greenbrier-
222 PM EDT MON JUL 30 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL ALLEGHANY...WESTERN BATH COUNTIES IN WEST CENTRAL VIRGINIA
AND SOUTHEASTERN GREENBRIER COUNTIES IN SOUTHEASTERN WEST VIRGINIA
AND THE CITY OF COVINGTON...
Until 300 PM EDT.
At 222 PM EDT, strong thunderstorms extended from near Marlinton to
near Alleghany. Movement was east at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
Warm Springs...
and Neola.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3822 7971 3821 7962 3775 7988 3772 8031
3805 8013 3806 7996 3810 7993 3813 7995
3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 1822Z 255DEG 15KT 3819 7999 3781 8020
MBSSpecial weather statement, Jul 30, 3:13 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
313 PM EDT MON JUL 30 2018
VAZ010-011-013-018-WVZ044-302000-
Giles-Pulaski-Bland-Craig-Monroe-
313 PM EDT MON JUL 30 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTH CENTRAL PULASKI...GILES...SOUTHWESTERN CRAIG...EAST CENTRAL
BLAND AND SOUTHEASTERN MONROE COUNTIES...
Until 400 PM EDT.
At 312 PM EDT, strong thunderstorms extended from near Interior to
near Mechanicsburg. Movement was east at 10 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Mountain Lake...
and Poplar Hill.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3727 8053 3725 8061 3721 8061 3714 8072
3719 8101 3751 8057 3757 8009
TIME...MOT...LOC 1912Z 263DEG 10KT 3745 8060 3720 8095
MBSSpecial weather statement, Jul 30, 3:28 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT MON JUL 30 2018
WVZ042-302000-
Mercer-
328 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MERCER COUNTY...
Until 400 PM EDT.
At 328 PM EDT, a strong thunderstorm was located near Wenonah, moving
east at 15 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.
Locations impacted include...
Princeton...
Matoaka...
Camp Creek...
Camp Creek State Park...
and Spanishburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3748 8127 3750 8126 3751 8123 3751 8121
3754 8120 3757 8120 3758 8119 3758 8108
3752 8100 3732 8109 3745 8131 3746 8130
TIME...MOT...LOC 1928Z 289DEG 11KT 3752 8126
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 11:16 PM EDT | Special Weather Statement | RNK | Wythe, City of Galax | 59 min |
| Jul 30, 7:46 AM EDT | Areal Flood Advisory | RNK | Halifax, Pittsylvania, City of Danville | 3 hr |
| Jul 30, 1:09 PM EDT | Special Weather Statement | RNK | Wythe | 36 min |
| Jul 30, 2:22 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 38 min |
| Jul 30, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 38 min |
| Jul 30, 2:42 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 33 min |
| Jul 30, 3:07 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt | 38 min |
| Jul 30, 3:13 PM EDT | Special Weather Statement | RNK | Giles | 47 min |
| Jul 30, 3:48 PM EDT | Special Weather Statement | RNK | Botetourt | 27 min |
| Jul 30, 4:19 PM EDT | Special Weather Statement | RNK | Botetourt, Craig, Rockbridge, City of Buena Vista, City of Lexington | 56 min |
| Jul 30, 4:33 PM EDT | Special Weather Statement | RNK | Montgomery | 57 min |
| Jul 30, 5:06 PM EDT | Special Weather Statement | RNK | Wythe | 39 min |
| Jul 30, 5:18 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge | 26 min |
| Jul 30, 5:35 PM EDT | Special Weather Statement | RNK | Floyd, Montgomery | 25 min |
| Jul 30, 5:49 PM EDT | Special Weather Statement | RNK | Wythe | 41 min |
| Jul 30, 6:30 PM EDT | Special Weather Statement | RNK | Pulaski, Wythe | 45 min |
| Jul 30, 6:49 PM EDT | Areal Flood Advisory | RNK | Floyd, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem | 6 hr |
| Jul 30, 7:15 PM EDT | Special Weather Statement | RNK | Appomattox, Bedford, Campbell | 60 min |
| Jul 30, 7:19 PM EDT | Special Weather Statement | RNK | Carroll, Floyd, City of Galax | 56 min |
| Jul 30, 7:29 PM EDT | Areal Flood Advisory | RNK | Carroll, Pulaski, Wythe | 113 min |
| Jul 30, 7:36 PM EDT | Special Weather Statement | RNK | Franklin | 54 min |
| Jul 29, 10:39 PM EDT | Special Weather Statement | RNK | Alleghany, Surry | 51 min |
| Jul 29, 10:49 PM EDT | Special Weather Statement | RNK | Ashe | 56 min |
| Jul 30, 1:12 PM EDT | Special Weather Statement | RNK | Watauga | 33 min |
| Jul 29, 9:04 PM EDT | Flash Flood Warning | RNK | Mercer | 6 hr |
| Jul 29, 10:30 PM EDT | Areal Flood Warning | RNK | Mercer | 9 hr |
| Jul 30, 1:18 PM EDT | Special Weather Statement | RNK | Mercer | 42 min |
| Jul 30, 1:25 PM EDT | Special Weather Statement | RNK | Greenbrier | 50 min |
| Jul 30, 1:28 PM EDT | Special Weather Statement | RNK | Greenbrier | 47 min |
| Jul 30, 2:02 PM EDT | Special Weather Statement | RNK | Mercer | 43 min |
| Jul 30, 2:03 PM EDT | Areal Flood Advisory | RNK | Greenbrier | 2 hr |
| Jul 30, 2:32 PM EDT | Areal Flood Advisory | RNK | Mercer | 3 hr |
| Jul 30, 3:28 PM EDT | Special Weather Statement | RNK | Mercer | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.